Alert archive / Montana / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Billings, MT

July 1, 2004Big Horn County, Carbon County, Montana

NWS Billings, MT issued this flash flood warning at Jul 1, 2004, 7:05 PM MDT for Big Horn County, Carbon County, Montana. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 7:05 PM MDT (01:05 UTC)
Expired
Jul 1, 2004, 9:00 PM MDT
In force
115 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

Counties Big Horn County, MT, Carbon County, MT

The radar

The Billings radar (KBLX), 71 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2495 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBYZ 020109
FFWBYZ
MTC003-009-020300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
705 PM MDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA
  EXTREME EASTERN CARBON COUNTY IN SOUTH CENTRAL MONTANA

* UNTIL 900 PM MDT

* AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 8 MILES WEST OF FORT SMITH...OR
  ABOUT 36 MILES SOUTHWEST OF HARDIN...MOVING EAST AT 15 MPH. SOME 
  SMALL STREAMS AFFECT BY THE HEAVY RAINS INCLUDE DEADMANS           
  CREEK...DRY HEAD CREEK...BIG BULL ELK CREEK AND BLACK CANYON       
  CREEK. RADAR ESTIMATED 2 TO 3 INCHES IN THE PAST HOUR FOR THESE    
  AREAS.  

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  2 MILES NORTH OF FORT SMITH BY 730 PM MDT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4549 10831 4524 10836 4511 10830 4502 10821
      4518 10783 4551 10781

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:15 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 1, 2:15 PM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
215 PM MDT THU JUL 1 2004

.SHORT TERM...VALID FOR FRI AND SAT...
DEEP MOISTURE HANGING OVER SOUTHEAST MONTANA. THE SOUTHEAST HAS HAD
SHOWERS AND THUNDERSTORMS TODAY AND BECAUSE OF SUCH CLOUD COVER HAS KEPT
TEMPERATURES DOWN. CLOUDS STARTING TO BREAK UP A BIT. MORE DEVELOPMENT
IS EXPECTED OVER THE EAST GIVEN THE DEEP MOISTURE AVAILABLE. WILL KEEP
HIGH POPS GOING OVER THE EAST. SOUTH CENTRAL MONTANA HAS BEEN UNDER AN
AREA OF SUBSIDENCE THROUGH MOST OF THE DAY. THIS HAS ALLOWED MORE
HEATING...AND THIS COMBINED WITH A WEAK WAVE MOVING IN FROM THE WEST
WOULD CAUSE SCATTERED CONVECTION TO FORM. MID LEVEL FLOW WEAK AND THUS
NOT CONCERNED WITH SEVERE WEATHER. LOCALLY HEAVY RAIN A POSSIBILITY WITH
PRECIPITABLE WATER AMOUNTS ABOVE 1 INCH.

FLOW FLATTENS TO A ZONAL FLOW FRIDAY. THIS SHOULD SHIFT THE DEEPER
MOISTURE INTO THE DAKOTAS AS A SURFACE TROUGH MOVES THROUGH. CONVECTION
SHOULD BE TIED MORE TO TERRAIN AND AREAS OF THE SOUTH...CLOSER TO THE
SURFACE TROUGH. ZONAL FLOW AND DRIER AIR ALOFT SHOULD TRANSLATE INTO
WARMER TEMPERATURES. ZONAL FLOW TO CONTINUE THROUGH SATURDAY. A
RELATIVELY WEAK TROUGH TRANSLATES THROUGH DURING THE DAY. THIS TO
COMBINE WITH SOME INSTABILITY AND A BROAD THETA E RIDGE TO PRODUCE
ISOLATED CONVECTION. HUMPHREY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
FEW CHANGES TO THE EXTENDED FORECAST TODAY THOUGH MODELS ARE BEGINNING
TO SHOW BETTER AGREEMENT THROUGH MOST OF NEXT WEEK. THE PATTERN
CONTINUES TO LOOK FAIRLY ACTIVE WITH A SERIES OF SHORTWAVES AND TROUGHS
MOVING THROUGH THE WESTERN UNITED STATES. TIMING DIFFERENCES STILL A
PROBLEM IN THE MODELS SO WILL CONTINUE TO KEEP POPS SPREAD MORE
GENERALLY THROUGH THE EXTENDED. MODELS ARE TRENDING SLIGHTLY COOLER THAN
GOING FORECAST AT THIS TIME BUT WILL LEAVE TEMPS MOSTLY ALONE FOR NOW
WITH AS LOW CONFIDENCE AS THERE IS IN THE MODEL SOLUTIONS. MACZKO

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 061/086 059/086 060/082 054/078 054/079 057/080 056/078
    33/T    32/T    23/T    33/T    33/T    32/T    22/T
LVM 051/085 051/084 052/079 049/075 049/078 049/077 047/075
    33/T    32/T    23/T    33/T    32/T    32/T    22/T
HDN 061/088 059/086 058/084 055/080 054/080 055/082 056/080
    33/T    32/T    23/T    33/T    33/T    32/T    22/T
MLS 062/088 060/088 060/080 056/078 056/077 057/078 058/076
    62/T    22/T    23/T    33/T    33/T    32/T    22/T
4BQ 060/086 059/088 056/082 055/082 054/082 055/082 056/083
    63/T    32/T    23/T    33/T    33/T    22/T    20/B
BHK 059/088 060/088 058/078 054/076 054/075 053/078 055/076
    62/T    22/T    23/T    33/T    33/T    32/T    20/B
SHR 055/083 054/085 055/080 054/076 054/077 051/080 050/078
    43/T    32/T    23/T    33/T    33/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:25 PM MDTSevere Thunderstorm WarningBYZBig Horn65 min
Jul 2, 2:28 PM MDTSevere Thunderstorm WarningBYZMusselshell62 min

Nearby

Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.